DUMBBELSS is a mnemonic to remember the symptoms seen in acetylcholinesterase inhibitor poisoning. These symptoms occur as a result of massive discharge of the parasympathetic nervous system.
Following early symptoms of hypersecretion, patients may experience diarrhea resulting from acute toxicity and stimulation of the GI tract.
In severe cases, stimulation of the urinary tract by acetylcholinesterase inhibitors may cause incontinence.
Pupillary constriction, or miosis, may be a result of acute toxicity.
Bronchospasm is the primary cause of death in acetylcholinesterase poisoning, and can produce symptoms of coughing, wheezing, and pulmonary edema.
Bradycardia and hypotension may be a result of acute toxicity, especially in children.
Parasympathetic hyperactivity in the GI tract may result in emesis.
Hypersecretion, including lacrimation, may be seen early on in acute poisoning following inhalation exposure.
Increased glandular secretions, such as salivation, may occur quickly following organophosphate exposure.
In organophosphate poisoning, increased glandular secretions, such as sweating, may occur.
Picmonic's rapid review multiple-choice quiz allows you to assess your knowledge.START QUIZ NOW
*Average video play time: 2-3 minutes
Unforgettable characters with concise but impactful videos (2-4 min each)